An improved method for pricing and hedging long dated American options

Fabozzi, Frank J, Paletta, Tommaso, Stanescu, Silvia and Tunaru, Radu (2016) An improved method for pricing and hedging long dated American options. European Journal of Operational Research, 254 (2). pp. 656-666. ISSN 0377-2217

[img] PDF - Accepted Version
Available under License Creative Commons Attribution-NonCommercial No Derivatives.

Download (429kB)

Abstract

The majority of quasi-analytic pricing methods for American options are efficient near maturity but are prone to larger errors when time-to-maturity increases. We introduce a new methodology to increase the accuracy of almost any existing quasi-analytic approach in pricing long-maturity American options. The new methodology, called the “extension-method”, relies on an approximation of the optimal exercise price near the beginning of the contract combined with existing pricing approaches so that the maturity range for which small errors are attainable is extended. Our method retains the quasi-analytic nature of the methods it improves. Generic quasi-analytic formulae for the price of an American put as well as for its hedging parameter are derived. Our scenarios-based numerical study indicates that our method considerably improves both the pricing and the hedging performance of a number of established approaches for a wide range of maturities. The superiority of this approach is illustrated with real financial data by considering S&P 100TM LEAPS® options traded from January 2008 to May 2015.

Item Type: Article
Keywords: American options; Optimal exercise price; Quasi-analytic method; Delta-hedging; LEAPS
Schools and Departments: School of Business, Management and Economics > Accounting and Finance
Research Centres and Groups: Quantitative International Finance Network
Subjects: H Social Sciences > HG Finance > HG0101 Theory. Method. Relation to other subjects
H Social Sciences > HG Finance > HG0101 Theory. Method. Relation to other subjects > HG0106 Mathematical models
Q Science > QA Mathematics > QA0273 Probabilities. Mathematical statistics
Depositing User: Radu Tunaru
Date Deposited: 03 Feb 2020 10:38
Last Modified: 03 Feb 2020 10:45
URI: http://sro.sussex.ac.uk/id/eprint/89689

View download statistics for this item

📧 Request an update